Virginia, 2007

Drought in Virginia, August 14 to 31, 2007

August 14 to 31, 2007 · NWS RNK · 5 events in 5 counties and zones

Drought conditions worsened across southwest Virginia, as five counties fell into a severe drought August 14th. This severe drought continued through the end of August.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Drought conditions worsened across southwest Virginia, as five counties fell into a severe drought August 14th. This severe drought continued through the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 7:19 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 7:19 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT MON AUG 13 2007

.SYNOPSIS...
A COLD FRONT IS MOVING SOUTH THROUGH THE AREA. A BRIEF RETURN TO
RELATIVELY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY
BEFORE HOT HIGH PRESSURE RETURNS TO THE AREA FOR WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
WITH SHORTWAVE ENERGY NOW PASSING TO OUR SOUTH...DRIER AIR WAS
PUSHING INTO THE AREA EARLY THIS EVENING AND WITH LOSS OF
HEATING...TSTMS HAVE ENDED. LOOK FOR A CLEAR...COMFORTABLE NIGHT
ACROSS THE AREA TONIGHT AND A WARM SUNNY DAY FOR TUESDAY AS HIGH
PRESSURE BUILDS IN OVER THE MID-ATLANTIC WITH VERY DRY AIR IN THE
LOW AND MID LEVELS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
UPPER RIDGE WILL START BUILDING BACK OVER THE AREA FOR WEDNESDAY
BRINGING A RETURN TO THE HOT CONDITIONS TO THE AREA BOTH ON
WEDNESDAY AND THURSDAY. THERE WILL BE BETTER CHANCE OF SOME ISOLATED
SHOWERS AND STORMS IN THE MOUNTAINS THURSDAY AFTERNOON IN ADVANCE OF
AN APPROACHING COLD FRONT. RECORD HIGH TEMPERATURES MAY BE REACHED
IN SOME LOCATIONS WEDNESDAY AND/OR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE RIDGE RETROGRADES WEST AGAIN ALLOWING THE AREA TO BECOME
POSITIONED UNDER THE NORTHWEST JET BETWEEN THIS HIGH AND A
PERSISTENT UPPER LOW OVER EASTERN CANADA. DURING THIS
PERIOD...TEMPERATURES SHOULD BE NEAR NORMAL VALUES...AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY AS

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ONLY RESTRICTIONS WITH THIS TAF ISSUANCES WILL OCCUR AT
LWB...WHERE THE TYPICAL IFR TEMPO GROUP IS FORECASTED NEAR 10Z.
WINDS MAY GUST TO 15 KTS AT ALL TERMINALS NEAR MAX HEATING AT 20Z
TUESDAY...OTHERWISE ANOTHER NICE AFTERNOON FOR VFR PILOTS.

AS HIGH PRESSURE BUILDS SOUTH BEHIND DEPARTING FRONT...WINDS WILL
DIMINISH TONIGHT AND GOOD RADIATION CONDITIONS MAY PRODUCE RIVER
VALLEY FOG IN THE MTNS- THIS WAS ADDED TO THE LWB TAF WITH VLIFR
CONDITIONS FOR A FEW HOURS TOWARD DAYBREAK TUESDAY.

QUITE DRY AIR IN PLACE AND DEEP NW FLOW SUGGESTS A CONTINUATION
OF MAINLY VFR CONDITIONS THRU MID OR LATE WEEK. MAY SEE ADDED TSRA
AFFECT THE REGION FROM THE OHIO VALLEY BY THU/FRI...OTRW ONLY
EXCEPTION MAY BE SOME SUB-VFR FOG OR HAZE IN THE RIVER VALLEYS
EACH NIGHT.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR SET

AUGUST 15TH

BLUEFIELD....91/1988
DANVILLE.....98/1999
LYNCHBURG....98/1988
BLACKSBURG...93/1995
ROANOKE......99/1988

AUGUST 16TH

BLUEFIELD....91/1988
DANVILLE.....102/1980
LYNCHBURG....98/1900
BLACKSBURG...92/1995
ROANOKE......99/1988

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...KM
CLIMATE...
Hazardous weather outlook, Aug 13, 3:00 AM EST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT MON AUG 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
400 AM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Bland

When
August 14, 12:00 AM EST to August 31, 11:59 PM EST
Where
Bland forecast zone
Reported by
Other Federal Agency
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Drought, Grayson

When
August 14, 12:00 AM EST to August 31, 11:59 PM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Drought, Smyth

When
August 14, 12:00 AM EST to August 31, 11:59 PM EST
Where
Smyth forecast zone
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The county was designated a primary disaster area because of the drought. County officials urged the public to conserve water.

Drought, Tazewell

When
August 14, 12:00 AM EST to August 31, 11:59 PM EST
Where
Tazewell forecast zone
Reported by
Other Federal Agency
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Drought, Wythe

When
August 14, 12:00 AM EST to August 31, 11:59 PM EST
Where
Wythe forecast zone
Reported by
Other Federal Agency
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57509, 57510, 57511, 57512, 57513.